Texas, 2020Wildfire in Texas, August 27 to 29, 2020
August 27 to 29, 2020 · NWS EWX · 1 event in 1 county or zone
The Moody Ranch Wildfire started around 2:26 pm on August 27 two miles south of Del Rio in Val Verde County. At the time the fire started temperatures were in the middle to upper 90s, the relative humidity was in the middle to lower 40s percent, and the 10m winds were 10-15 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Moody Ranch Wildfire started around 2:26 pm on August 27 two miles south of Del Rio in Val Verde County. At the time the fire started temperatures were in the middle to upper 90s, the relative humidity was in the middle to lower 40s percent, and the 10m winds were 10-15 mph. The fire burned until August 29 and consumed 1090 acres. The fire started two miles south of Ruben Chavira Elementary School in Del Rio which was evacuated. The fire came within one mile of the school on August 27. One hundered homes were threatened and saved.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 27, 1:50 PM CST, 36 minutes earlier.
Area forecast discussion, Aug 27, 1:50 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
250 PM CDT Thu Aug 27 2020
.SHORT TERM (Tonight through Friday Night)...
We are still under the influence of the now downgraded Tropical
Storm Laura. With two upper ridges on either side of the area with
residual moisture left behind. Some ongoing showers in the Hill
Country. These showers will dissipate after sunset and we lose our
heating. With Laura continuing, we have already picked back up our
typical southeasterly winds, though light and variable at times.
Overnight will be warm with lows in the upper 70s and low 80s. Even
though Fall is just around the corner, we still have some more very
hot days to get through, including Friday. Increased dew points and
high temperatures of 100 - 105 across the majority of the area, will
have the heat index elevated and a Heat Advisory will likely be
issued for tomorrow for part of the area, specifically east of I-35
where the heat index is highest. The remainder of the area will
still be very hot and may be included in a Heat Advisory as well. No
precipitation is expected for Friday, so the heat will be the main
concern. Please practice heat safety if outdoors.
&&
.LONG TERM (Saturday through Thursday)...
The heat will be the story for the weekend as the upper level ridge
of high pressure will work to establish itself over Texas in the wake
of Hurricane Laura. With ambient high temperatures between 99 and 104
and decent moisture beginning to return, afternoon heat index values
will flirt with Heat Advisory criteria, especially east of Interstate
35 for Saturday afternoon. This heat could also linger into the day
on Sunday with the ridge generally keeping any precipitation confined
to the sea breeze well to the east of Interstate 35.
The longer range models are in decent agreement that by Tuesday a
trough will begin digging from the Rockies into the Central Plains.
While the models to differ on the strength of the trough, with the
ECMWF and Canadian digging it farther south and having it move
slower than the weaker and faster GFS, this trough should drag a cold
front through the Central Plains. With the proximity of the trough,
the front to our north, and the return of Gulf moisture it should be
enough for chances of showers and thunderstorms to return to the
forecast by Thursday and Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 79 103 78 101 77 / - - - 0 0
Austin Bergstrom Intl Airport 77 102 76 101 76 / - - - - 0
New Braunfels Muni Airport 78 102 76 100 76 / - - 0 - 0
Burnet Muni Airport 76 101 75 101 75 / - - 0 0 0
Del Rio Intl Airport 80 106 80 104 79 / 0 0 0 0 0
Georgetown Muni Airport 78 103 77 102 77 / - - - 0 0
Hondo Muni Airport 77 103 76 104 75 / 0 0 0 0 0
San Marcos Muni Airport 78 102 75 101 76 / - - - - 0
La Grange - Fayette Regional 79 102 78 101 78 / 10 10 - 10 -
San Antonio Intl Airport 80 103 78 101 77 / - - 0 - 0
Stinson Muni Airport 78 103 78 101 77 / - - - - 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...YBVP
Long-Term...Treadway
Decision Support...KCW
Hazardous weather outlook, Aug 27, 2:11 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
311 PM CDT Thu Aug 27 2020
TXZ171>173-183>194-202>209-217>225-228-282015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
311 PM CDT Thu Aug 27 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...This Afternoon And Tonight.
Isolated to scattered showers and storms will be possible this
afternoon. These storms are capable of producing wind gusts in
excess of 40 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat index values on Friday afternoon are forecast to range from
108 to 112 in many locations outside of the Hill Country. A Heat
Advisory might be required for portions of South Central Texas.
The heat will continue into the weekend as well, with additional
heat headlines possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Wildfire, Val Verde
- When
- August 27, 2:26 PM CST to August 29, 2:30 PM CST
- Where
- Val Verde forecast zone
- Reported by
- Newspaper
- Coordinates
- 29.893, -101.152 (the zone’s center; the record gives no point)
The Moody Ranch Wildfire started around 2:26 pm on August 27 two miles south of Del Rio in Val Verde County. At the time the fire started temperatures were in the middle to upper 90s, the relative humidity was in the middle to lower 40s percent, and the 10m winds were 10-15 mph. The fire burned until August 29 and consumed 1090 acres. The fire started two miles south of Ruben Chavira Elementary School in Del Rio which was evacuated. The fire came within one mile of the school on August 27. One hundered homes were threatened and saved.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New York, August 27, 20201 death · EF1 · 17 events
- Hurricane and Tropical Storm in Louisiana, August 27, 20201 death · 1 injured · 19 events
- Hurricane and Tropical Storm in Texas, August 27, 20201 death · 7 events
- Damaging Winds in Pennsylvania, August 27, 2020$479,000 · 52 kt wind · 59 events
- Tornado and Damaging Winds in Connecticut, August 27, 20201 injured · $632,000 · EF1 · 17 events
- Tornadoes and Damaging Winds in South Dakota, August 27 to 28, 2020$199,000 · EF1 · 18 events
- Flash Flooding and Flooding in Wisconsin, August 27 to 28, 2020$696,000 · 10 events
- Tornadoes and Damaging Winds in Arkansas, August 27, 2020$170,000 · EF1 · 15 events
- Hail and Damaging Winds in New York, August 27, 2020$222,000 · 1 in hail · 33 events
- Damaging Winds in Pennsylvania, August 27, 20201 injured · $126,000 · 57 kt wind · 35 events
- Tropical Storm in Louisiana, August 27, 20201 injured · $395,000 · 9 events
- Tornado and Hail in New York, August 27, 2020$84,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916941.